Is this normal bruising and swelling or necrosis? (Photos)

I had juvaderm xc lip injections on Wednesday it is now Saturday and my top lip is still swollen and feels like a big lump is in the middle and it hurts :-( I also have purple and red bruises all over. I'm freaking out! I saw my doctor later that Wednesday and he said it would go down and I don't have necrosis and it will go away. I've been icing and taking arnica but the top lip still hurts. Please help!!

Doctor Answers 10

Is this normal Bruising?

It looks like bruising and swelling which are possible after lip injections. It will subside within 2 weeks

Bruising and swelling after filler

Hello, and thanks for your question and photos. You appear to have bruising and swelling. Post-filler swelling can take 1-2 weeks to fully subside, so it may be early to assess your final result. If you are not pleased with your final result, the product can be dissolved with injection of an enzyme called hyaluronidase. To maximize the likelihood of a favorable outcome, I recommend that you only get treated by an expert. Hope this opinion is helpful to you. Best of luck, Dr. Frucht.   

Corey Frucht, MD, PhD
Santa Barbara Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Bruising After Lip Fillers

This looks like bruising and not necrosis. It will get better on its own, though Arnica may help. If things stay lumpy and uneven after 2 weeks then you may want to get the filler dissolved with Hyaluronidase. Best wishes.

Michael A. Zadeh, MD, FACS
Sherman Oaks General Surgeon
5.0 out of 5 stars 9 reviews

Lumpy lips

Ot looks like you have uneven distribution from injection.  although, classically Juvaderm pulls the most water and most will swell for first 2-3 days.  Your central upper lip does upper "lumpy" and this is injector dependent.  You likely need to to return to your provider for evening out or dissolving of product.

Rodney E. Schmelzer, MD
Salt Lake City Plastic Surgeon
5.0 out of 5 stars 4 reviews


No need to worry.  You just have some bruising and swelling.  Tenderness is quite normal and will slowly subside over the coming days.  Have patience and the swelling will reside revealing the final result.

David Steckler, MD, FACS
Jackson Plastic Surgeon
4.8 out of 5 stars 9 reviews


Thank you for your question. This is bruising and swelling which can happen from injections into the lips. All swelling and bruising can take up to two weeks to completely resolve. Arnica is beneficial and at our clinic we offer Vbeam laser to areas to speed the recover process of the bruise. 

Lenore Sikorski, MD
Orange County Dermatologist
4.3 out of 5 stars 24 reviews

Bruising After Lip Augmentation with Fillers or Lip Implant or Fat --- Go Slow, Use Cannulas -- Reverse with Hyaluronidase

This looks like bruising. Bruising is normal after Juvederm. If it doesn't improve within days, please see an expert. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 159 reviews

Bruising after lip filler

This is just bruising and not necrosis. Arnica will help. I usually will give a laser treatment for this using the Excel V laser. Bruising is possible with all injectors, but is less with the more experienced injectors in my opinion. See link.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

Is this normal bruising and swelling, or necrosis?

Thank you for sharing your question and photographs and I am sorry to hear of your lip filler issues. It appears that your discoloration is most consistent with bruising and not necrosis, and should pass quickly as your results mature over the next two weeks.  Keep up with cold compresses and Arnica, but you may want to consider Bromelain supplementation and sleeping with an extra pillow or two behind your back at night to reduce swelling.  Hope this helps.

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 38 reviews

Bruising from Injections

It appears from the photo that you have bruising from the injection around your lips.  I would return to your treating physician for examination and continue to ice and take Arnica to correct the bruising.  Best, Dr. Green

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.